Patient Safety Tip of the Week

 

March 18, 2008

Is Desmopressin on Your List of Hi-Alert Medications?

 

 

 

 

We’ll bet you don’t have desmopressin (DDAVP) on your list of hi-alert medications, but maybe you should. DDAVP is the synthetic form of the natural antidiuretic hormone arginine vasopressin. It has shown up in the literature muliple times in the past 3 months because of adverse outcomes related to it.

 

 

The FDA issued an alert in December 2007 about the dangers of severe hyponatremia and seizures related to desmopressin. This alert was based on their review of 61 post-marketing cases of hyponatremic seizures associated with desmopressin use, including two fatal cases. Children with primary nocturnal eneuresis (PNE) taking intranasal formulations of desmopressin are particularly susceptible to these complications so the FDA alert cautions that the intranasal formulation is no longer indicated for treatment of PNE. It also cautions that treatment of PNE with desmopressin tablets should be interrupted during acute illnesses that may lead to fluid/electrolyte disturbances. And it cautions that all desmopressin formulations should be used with caution in patients at risk for water intoxication with hyponatremia or in patients taking medications that may cause them to drink more fluids, such as tricyclic antidepressants or SSRI’s.

 

ISMP Canada issued an alert earlier this month about the need for monitoring protocols in patients taking desmopressin. This followed a report of a patient who developed diabetes insipidus following neurosurgical removal of a nonmalignant brain tumor. The patient was treated with desmopressin and had numerous problems with fluid/electrolyte management and had a positive fluid balance of several liters, resulting in death presumably from water intoxication and cerebral edema. Even minor increases in electrolyte-free water have been associated with disproportionately high increases in intracranial pressure. Contributing factors in this case were continued administration of hypotonic fluids and DDAVP after the serum sodium had normalized and the rapidity of the shift from a hypernatremic state to a hyponatremic state.

 

 

And a case study from this month’s AHRQ WebM&M dealt with an adverse outcome related to desmopressin. Though the WebM&M focused on the issue of “hold” orders, the case again pointed out the dangers associated with desmopressin.

 

 

These cases point out two important reasons to identify desmopressin as a hi-alert medication. First, it is a drug that may be associated with serious, even fatal, complications. Second, it’s a drug that many physicians, nurses, and pharmacists have limited experience with. Yet it is being used clinically in many different circumstances. Whereas its use was originally primarily in patients with central diabetes insipidus, DDAVP is now often used in cardiac surgery, for uremic bleeding, for treatment of hemophilia A or Type 1 von Willebrand’s disease, and more recently being used frequently for treating nocturnal eneuresis in children or nocturia in elderly patients and patients with hyperactive bladder. Many patients now end up being admitted for an unrelated illness and staff unfamiliar with DDAVP are saddled with managing it during a hospitalization. That is exactly the circumstance where having available strict protocols and monitoring programs is a smart addition to your medication safety program.

 

 

The young and the elderly are two populations that are more prone to develop hypontremia during DDAVP treatment. Therefore, the recent upsurge in use for bladder-related conditions is playing a role in the probable increase in adverse events related to DDAVP. DDAVP also has a relatively long and variable duration of action. Issues of unusually long half-life or bioactivity have been implicated in some cases of adverse events related to DDAVP (Dehoorne et al. 2006). In some cases, hyponatremia due to DDAVP may have been made more likely by a second drug, such as ibuprofen (Garcia et al. 2003).

 

 

The ISMP Canada alert recommends development and use of standardized order sets (preprinted orders or electronic order sets), including monitoring parameters, for postoperative management of postoperative neurosurgical patients to facilitate early diagnosis and management of central diabetes insipidus. They also discuss the need for discussion of such potential complications to be a part of all hand-offs. They stress the importance of standardized order sets for monitoring patients treated with DDAVP, including the frequency with which the parameters should be monitored. Urine output, by itselt, should not be used to determine whether subsequent doses of DDAVP are given. The trend in the monitored parameters may be as important as the actual numbers. The choice and rate of IV fluids and the need for DDAVP should be determined by the results of those parameters. The patients should be carefully monitored for signs or symptoms of hyponatremia or water intoxication. Besides seizures, headache, nausea, vomiting and obtundation are common symptoms of water intoxication. In addition to the standardized order sets, everyone caring for the patient should have ready access to information and protocols about the drug and the monitoring. Families, too, should be engaged in monitoring because they may pick up subtle changes in the patient before professional staff would. And it is critical that the laboratory test results be available on a prompt basis.

 

 

Though the ISMP Canada alert is aimed at neurosurgical patients, the advice is wise and most of it is also applicable to other types of patients being treated with DDAVP. Perhaps the most important initial question to ask is whether continued use of DDAVP is even indicated during the acute hospitalization. For many of it uses, particularly the bladder-related ones, there may be no reason to use DDAVP at all during the hospital stay. If it is determined that DDAVP should be continued, then the type of standardized order sets and monitoring protocols similar to those in the ISMP Canada alert should be used.

 

 

Most hospitals have included in their hi-alert medication safety programs categories of drugs that have a narrow therapeutic index or possible severe adverse side effects and then looked at drugs within those categories that may be particularly likely to be unfamiliar to clinical staff. For example, most hospitals include anticoagulants in their hi-alert medication safety program and typically focus on coumadin, heparin, LMWH’s, and antiplatelet agents. However, some have recognized that drugs like argotroban may need to be used under rare circumstances and that few practitioners have extensive experience with that drug. Therefore, they have made special attempts to make appropriate information on the less familiar drug available to practitioners and have developed standardized order sets for dealing with such drugs. The same sort of logic should apply to DDAVP and it should be addressed in your hi-alert medication safety program.

 

 

References:

 

 

FDA Alert 12/4/2007. Information for Healthcare Professionals: Desmopressin Acetate (marketed as DDAVP Nasal Spray, DDAVP Rhinal Tube, DDAVP, DDVP, Minirin, and Stimate Nasal Spray) http://www.fda.gov/cder/drug/InfoSheets/HCP/desmopressinHCP.htm

 

 

ISMP Canada  Alert March 3, 2008. Desmopressin Incidents Identify a Need to Evaluate Monitoring Protocols. http://www.ismp-canada.org/download/ISMPCSB2008-01DDAVP.pdf

 

 

AHRQ WebM&M. Hold That Order. March 2008 http://www.webmm.ahrq.gov/case.aspx?caseID=171

 

 

Dehoorne JL, Raes AM, van Laecke, E, Hoebeke EP, Vande Walle JG. Desmopressin Toxicity Due to Prolonged Half-Life in 18 Patients With Nocturnal Enuresis.
The Journal of Urology, 2006; 176: 754-758 http://www.sciencedirect.com/science?_ob=ArticleURL&_udi=B7XMT-4K8Y775-3J&_user=10&_coverDate=08%2F31%2F2006&_alid=707110399&_rdoc=17&_fmt=summary&_orig=search&_cdi=29679&_sort=d&_docanchor=&view=c&_ct=73&_acct=C000050221&_version=1&_urlVersion=0&_userid=10&md5=50356436a760b8c893564231548ead5e

 

 

García EBG, Ruitenberg A, Madretsma GS, Hintzen RQ. Hyponatraemic coma induced by desmopressin and ibuprofen in a woman with von Willebrand's disease. Haemophilia 2003; 9: 232-234 http://www.blackwell-synergy.com/doi/abs/10.1046/j.1365-2516.2003.00719.x?prevSearch=allfield%3A%28garcia%29

 

 

 

 


 

 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive